Alert archive / Montana / Lake Wind Advisories in 2016
Lake Wind Advisory 7, NWS Missoula, MT
NWS Missoula, MT issued this lake wind advisory at Jul 22, 2016, 8:24 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Jul 22, 2016, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2016, 8:24 AM MDT (14:24 UTC)
- In effect from
- Jul 22, 2016, 12:00 PM MDT
- Expired
- Jul 22, 2016, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 2540 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022 WWUS75 KMSO 221424 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 824 AM MDT FRI JUL 22 2016 MTZ003-230300- /O.NEW.KMSO.LW.Y.0007.160722T1800Z-160723T0300Z/ FLATHEAD/MISSION VALLEYS- 824 AM MDT FRI JUL 22 2016 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR FLATHEAD LAKE... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * IMPACTS/TIMING: WINDS WILL SHIFT TO SOUTHWEST AND INCREASE THROUGH EARLY AFTERNOON TODAY AS A COLD FRONT MOVES ACROSS THE AREA. IN ADDITION, STRONGER WIND GUSTS ARE EXPECTED NEAR STORMS IN THE AFTERNOON. RELATIVELY SMOOTH WAVE CONDITIONS THIS MORNING WILL ABRUPTLY CHANGE TO SIGNIFICANT WAVES THIS AFTERNOON AS THE WINDS PICK UP. * WINDS: WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE TO 15 TO 25 MPH WITH GUSTS TO 30 MPH BY EARLY AFTERNOON. LOCAL STRONGER GUSTS ARE EXPECTED NEAR STORMS THIS AFTERNOON. * WAVE HEIGHTS: ABRUPTLY INCREASING TO 1 TO 3 FEET THIS AFTERNOON. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON FLATHEAD. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. && $$
2 follow-up statements
865 WWUS75 KMSO 230018 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 618 PM MDT FRI JUL 22 2016 MTZ003-230300- /O.CON.KMSO.LW.Y.0007.000000T0000Z-160723T0300Z/ FLATHEAD/MISSION VALLEYS- 618 PM MDT FRI JUL 22 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS/TIMING: WINDS HAVE BEGUN TO DECREASE THIS EVENING TO 10 TO 20 MPH. ALTHOUGH WINDS HAVE DECREASED, THUNDERSTORMS LOOK TO PASS NEAR AND OVER FLATHEAD LAKE BETWEEN 7PM AND 9PM. THESE STORMS WILL KEEP A THREAT OF GUSTY AND ERRACTIC WINDS ALONG WITH LIGHTNING AND HAIL. * WINDS: 10 TO 20 MPH THROUGH THIS EVENING. LOCAL STRONGER GUSTS ARE EXPECTED NEAR STORMS THROUGH AROUND 9PM. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON FLATHEAD. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE SIGNIFICANTLY LESS ON UPWIND SHORES. && $$
640 WWUS75 KMSO 230301 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 901 PM MDT FRI JUL 22 2016 MTZ003-230415- /O.EXP.KMSO.LW.Y.0007.000000T0000Z-160723T0300Z/ FLATHEAD/MISSION VALLEYS- 901 PM MDT FRI JUL 22 2016 ...LAKE WIND ADVISORY HAS EXPIRED... WINDS HAVE DECREASED AND THE MAIN THUNDERSTORM THREAT HAS ENDED. $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jul 22, 3:55 AM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 22, 3:55 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
355 AM MDT Fri Jul 22 2016
.DISCUSSION...
A low pressure system is moving toward the Northern Rockies this
morning, and a few isolated showers/thunderstorms have already
developed ahead of it in northwest Montana. These isolated showers
will continue to be ongoing through the morning hours. Current
satellite indicates a second wave of moisture will make its way
eastward by mid-day, this combined with any daytime surface
heating and enhanced shear from the low, will favor more
widespread development of showers and thunderstorms for northwest
Montana this afternoon and evening. Latest hi-resolution models
also show some isolated convection could form as far south as
Idaho County. Storms that do become stronger/more organized will
produce brief heavy rain, gusty winds, lightning, and the
potential for small hail...all which could impact ongoing outdoor
activities at fairs, lakes, and parks.
Winds will become fairly breezy across the area ahead and along
the approaching cold front today, especially for southwest
Montana and Lemhi County, Idaho where fire weather concerns are anticipated
this afternoon and evening. Windy weather across the area could
also result in choppy conditions on area lakes (Flathead Lake)
later today. Lastly, max temperatures will reach around normal for
this time of year as the cooler air mass replaces the warm ridge
that was in place yesterday.
As the low exits the area, a few lingering showers are possible
for far northwest Montana Saturday afternoon. Otherwise, a return
to a warmer and drier pattern is forecast for the weekend into
early next week. Long-range models are indicating that a few
disturbances could bring additional showers/thunderstorms and
breezy afternoon winds to western Montana for mid to late week,
but confidence is low at this time.
&&
.AVIATION...Isolated showers and thunderstorms will track through
northwest Montana through the morning ahead of an approaching cold
front. Expect increasing clouds for KGPI, and an increase in
showers and thunderstorms in the vicinity of KGPI throughout the
afternoon and evening hours. Stronger storms that develop in
northwest Montana could bring threats of heavy rain, restrictions
in terrain visibility, gusty winds, lightning, and small hail. In
addition, all TAF sites will have an increase in westerly winds
today as the cold front moves through, with wind gusts reaching
20-30 kts after 22/1800Z. Latest model soundings support wind
gusts in excess of 30 kts at times for the KBTM air field throughout
the afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 1 PM this afternoon to midnight MDT
tonight Deerlodge/West Beaverhead...East Beaverhead.
ID...&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:20 PM MDT | Special Weather Statement | MSO | Lincoln | 40 min |
| Jul 22, 2:37 PM MDT | Special Weather Statement | MSO | Flathead | 38 min |
| Jul 22, 2:58 PM MDT | Special Weather Statement | MSO | Flathead | 32 min |
Nearby
Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.